Pain Management With a Topical Lidocaine and Tetracaine 7%/7% Cream With Laser Dermatologic Procedures
September 2013 | Volume 12 | Issue 9 | Original Article | 986 | Copyright © September 2013
Joel L. Cohen MD
Aboutskin Dermatology, Englewood, CO
Pain is a common patient complaint with dermatologic laser procedures and effective pain management is important for the comfort and satisfaction of patients undergoing these procedures. Many topical anaesthetics are available as options to decrease the pain associated with these procedures, although not all have the same degree of safety. An FDA-approved lidocaine and tetracaine topical anesthetic cream [Pliaglis®, liodocaine and tetracaine 7%/7% cream (LT cream), Galderma Laboratories LP, Fort Worth, TX] is safe and effective when used with common laser therapies such as ablative and nonablative laser resurfacing, laser hair removal, laser treatment of vascular lesions, and laser tattoo removal. LT cream should be considered by dermatologists when choosing a topical anesthetic for laser dermatologic procedures. J Drugs Dermatol.
Pain is a subjective experience that can be affected by physical, emotional, and psychological factors making measurement difficult. The initial assessment of pain is essential to monitor the effectiveness of pain management.3 Quantifiable assessment scales are sometimes used to assist
physicians to define the type and amount of pain felt by a patient.3 The most common pain assessment scales usually employed are visual analog scales (VAS), verbal rating scales, graphical rating scales, and the numerical pain intensity scale.3 The VAS is currently the most popular of these pain assessment tools used in research because it is both sensitive to treatment effects and can also be analyzed with a variety of statistical methods. This psychometric response scale is frequently used in questionnaires and is also a measurement instrument for subjective characteristics or attitudes, such as pain, that cannot be directly measured.
Pain is a common patient complaint and concern for people undergoing or considering undergoing laser dermatologic procedures. 1 An online survey was conducted to determine if pain is a barrier for patients when considering new or repeat aesthetic procedures.2 In this survey of 706 subjects, 74% of patients were extremely, very or somewhat concerned about the pain associated with the procedures.2 Of those patients, 20% of patients who had never had an aesthetic procedure and 42% of patients who had aesthetic procedures in the last 12 months would consider not having aesthetic procedures due to concerns about pain.2 As a result, 90% of patients who had never had an aesthetic procedure and 58% of patients who had aesthetic procedures in the last 12 months asked or would ask about ways to minimize the pain during aesthetic procedures (Data on file. Sophia Antipolis, France: Galderma Research and Development, SNC).
Many topical anesthetics are available as options to decrease the pain associated with procedures commonly performed in dermatology practices—such as laser procedures. An ideal topical anesthetic should be effective, safe, and simple to use. Topical anesthetics are generally safe, but are not risk-free. Systemic toxicity after topical anesthetics, while uncommon, is a serious, potentially life-threatening event. The likelihood of systemic toxicity depends on the dose administered, the vascularity of the site, the presence of epinephrine, and the physiochemical properties of the drug.11 Safe use is predicated on knowing the type and concentration of anesthetic and on accurately estimating the surface area being treated.
While there are many formulations of topical anesthetics, many physicians resort to the more widely available compounded formulations. These compounded topical anesthetics lack the standardization of manufacturing and labeling processes.4They may also lack appropriate warnings and directions thus increasing the risk for the occurrence of adverse events. In 2006, the improper use of a compounded topical anesthetics led to 2 deaths that caused the U.S. Food and Drug Administration
(FDA) to issue a warning letter and public health advisory regarding the use of topical anesthetics.5 More recently, compounded injected steroid products used systemically led to a fungal meningitis outbreak that resulted in additional warning
letters and increased FDA scrutiny of compounded drugs.6 Despite these FDA warnings, a large number of compounded topical anesthetics remain in use for outpatient procedures.4 While the FDA acknowledges that compounding serves an important
public health need, it recommends that a patient be treated with a FDA-approved medication if one is available in order to avoid unnecessary risk to the patient.5